helpline 01494 601 400

Coming off treatment

Some people may need to take anti-epileptic drugs (AEDs) for a long time, sometimes for years. If someone has not had a seizure for two or more years then they may think about withdrawing (coming off) their AEDs. However, this depends on several things, including how they feel about the possible impact of seizures returning.

If you are thinking of coming off your AEDs this is best done with advice from your specialist. Suddenly stopping treatment can cause seizures to start again or happen more often and last longer than before. With your specialist you can plan how to come off the medication slowly and decide what to do if your seizures start again. If seizures do start again, taking the same AED straightaway usually gives the same seizure control as before. However, sometimes the AED may not work as well as before.

Most people do not have symptoms if a drug is withdrawn slowly. However, AEDs that might cause withdrawal symptoms include phenobarbital, diazepam, clonazepam, clobazam and phenytoin. Symptoms can include anxiety, panic, restlessness and sweating.

Thinking about the impact on your life if your seizures start again such as the effect on drivingwork and leisure can be an important part of deciding whether to come off your AEDs.

If you are considering coming off your AEDs, there are specific DVLA (the Driver and Vehicle Licensing Agency) guidelines on this. This might be an important part of making a decision about whether to come off your medication.